Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Goodland, KS

May 27, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2016, 2:38 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2016, 2:38 PM MDT (20:38 UTC)
Expired
May 27, 2016, 3:15 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:50 PM MDT, 48 minutes earlier.

Area forecast discussion, May 27, 1:50 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016

Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016

Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, May 27, 10:11 AM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281615-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1011 AM MDT FRI MAY 27 2016 /1111 AM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 27, 11:03 AM MDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI MAY 27 2016

COZ091-092-271800-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
1103 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1101 AM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
DEVELOPING THUNDERSTORMS 6 MILES NORTHWEST OF KIT CARSON...OR 29
MILES WEST OF CHEYENNE WELLS... MOVING WEST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.

LAT...LON 3869 10317 3869 10316 3913 10316 3923 10315
      3908 10248 3861 10244 3861 10317
TIME...MOT...LOC 1701Z 100DEG 39KT 3881 10291

JN
Special weather statement, May 27, 11:09 AM MDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT FRI MAY 27 2016

COZ090-KSZ001-NEZ079-271745-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
1109 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1108 AM MDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR HAIGLER...OR 15 MILES EAST OF
WRAY...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 253.

LAT...LON 4004 10178 3994 10194 4019 10228 4033 10202
TIME...MOT...LOC 1708Z 147DEG 23KT 4006 10194

JN
Special weather statement, May 27, 11:47 AM MDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT FRI MAY 27 2016

COZ090-NEZ079-271900-
YUMA COUNTY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
1147 AM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF YUMA AND DUNDY
COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH NORTHERN PORTIONS OF YUMA COUNTY IN COLORADO...AND DUNDY
COUNTY IN NEBRASKA. SOME OF THESE STORMS MAY BECOME STRONG THROUGH
100 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH
AND LOCALLY HEAVY DOWNPOURS.

JN
Special weather statement, May 27, 12:29 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT FRI MAY 27 2016

COZ091-092-272100-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
1229 PM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CHEYENNE AND
KIT CARSON COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. SOME OF
THESE STORMS MAY BECOME STRONG THROUGH 300 PM WITH WIND GUSTS
ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY
DOWNPOURS.

JN
Local storm report, May 27, 2:17 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     7 WSW IDALIA            39.67N 102.42W
05/27/2016                   YUMA               CO   PUBLIC

&&

HILL
Special weather statement, May 27, 2:26 PM MDT, 12 minutes before
SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT FRI MAY 27 2016

KSZ041-272100-
GREELEY-
226 PM MDT FRI MAY 27 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3865 10205 3865 10157 3826 10157 3826 10204

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTTornado WarningGLDLogan, Wichita37 min
May 26, 6:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace32 min
May 26, 6:13 PM MDTTornado WarningGLDCheyenne47 min
May 26, 6:23 PM MDTSevere Thunderstorm WarningGLDSherman52 min
May 26, 6:31 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace44 min
May 26, 6:37 PM MDTTornado WarningGLDRawlins53 min
May 26, 6:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas51 min
May 26, 6:59 PM MDTSevere Thunderstorm WarningGLDWichita46 min
May 26, 7:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 26, 7:08 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 7:09 PM MDTSevere Thunderstorm WarningGLDSherman51 min
May 26, 7:39 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton51 min
May 26, 7:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 7:45 PM MDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace73 min
May 26, 7:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
May 26, 7:53 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 8:02 PM MDTTornado WarningGLDDecatur, Rawlins43 min
May 26, 8:05 PM MDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
May 26, 8:27 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton48 min
May 26, 9:30 PM MDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more45 min
May 26, 10:57 PM MDTAreal Flood WarningGLDCheyenne, Rawlins12 hr
May 27, 2:26 PM MDTSpecial Weather StatementGLDGreeley34 min
May 27, 2:47 PM MDTTornado WarningGLDGreeley43 min
May 27, 3:06 PM MDTTornado WarningGLDGreeley, Wichita24 min
May 27, 3:21 PM MDTTornado Warning Tornado observedGLDGreeley24 min
May 27, 3:26 PM MDTTornado WarningGLDGreeley, Wichita34 min
May 27, 3:43 PM MDTTornado WarningGLDGreeley32 min
May 27, 3:57 PM MDTTornado WarningGLDGreeley, Wichita33 min
May 27, 4:15 PM MDTTornado WarningGLDGreeley15 min
May 27, 4:26 PM MDTTornado WarningGLDWichita34 min
May 27, 4:30 PM MDTSpecial Weather StatementGLDGreeley15 min
May 27, 4:33 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 27, 4:47 PM MDTFlash Flood WarningGLDGreeley3 hr
May 27, 4:47 PM MDTTornado WarningGLDWichita28 min
May 27, 4:51 PM MDTSevere Thunderstorm WarningGLDWichita15 min
May 27, 4:55 PM MDTSpecial Weather StatementGLDGreeley35 min
May 27, 5:04 PM MDTSpecial Weather StatementGLDCheyenne26 min
May 27, 5:10 PM MDTSpecial Weather StatementGLDWichita20 min
May 27, 5:12 PM MDTSpecial Weather StatementGLDWallace33 min
May 27, 5:15 PM MDTSpecial Weather StatementGLDCheyenne15 min
May 27, 5:22 PM MDTSpecial Weather StatementGLDLogan23 min
May 27, 5:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
May 27, 5:50 PM MDTSpecial Weather StatementGLDWallace10 min
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
May 26, 7:57 PM MDTFlash Flood WarningGLDYuma3 hr
May 26, 10:52 PM MDTAreal Flood WarningGLDYuma12 hr
May 27, 11:03 AM MDTSpecial Weather StatementGLDCheyenne57 min
May 27, 11:54 AM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 12:12 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson12 min
May 27, 12:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson27 min
May 27, 12:51 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
May 27, 1:25 PM MDTSevere Thunderstorm WarningGLDKit Carson22 min
May 27, 2:04 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
May 27, 2:13 PM MDTTornado WarningGLDYuma32 min
May 27, 2:25 PM MDTTornado WarningGLDYuma35 min
May 27, 3:00 PM MDTTornado WarningGLDCheyenne30 min
May 27, 3:23 PM MDTTornado WarningGLDCheyenne21 min
May 26, 6:11 PM MDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 6:27 PM MDTTornado WarningGLDRed Willow48 min
May 26, 6:41 PM MDTSevere Thunderstorm WarningGLDDundy34 min
May 26, 7:14 PM MDTTornado WarningGLDHitchcock, Red Willow46 min
May 26, 7:27 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min
May 26, 7:56 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow49 min
May 26, 8:00 PM MDTFlash Flood WarningGLDDundy3 hr
May 26, 8:11 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock49 min
May 26, 8:23 PM MDTTornado WarningGLDRed Willow27 min
May 26, 8:46 PM MDTSevere Thunderstorm WarningGLDRed Willow30 min
May 26, 10:54 PM MDTAreal Flood WarningGLDDundy12 hr
May 27, 11:09 AM MDTSpecial Weather StatementGLDDundy36 min
May 27, 12:04 PM MDTSevere Thunderstorm WarningGLDDundy26 min
May 27, 3:31 PM MDTSpecial Weather StatementGLDDundy14 min
May 27, 4:45 PM MDTSpecial Weather StatementGLDDundy30 min
May 27, 5:25 PM MDTSevere Thunderstorm WarningGLDDundy16 min
May 27, 5:42 PM MDTSpecial Weather StatementGLDDundy18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.